Cardiac Rhythm Management
Articles Articles 2011 December

Simultaneous Electrical Cardioversion

DOI: 10.19102/icrm.2011.021207

DANIEL R. FRISCH, MD and ARNOLD J. GREENSPON, MD

Division of Cardiology, Department of Medicine, Thomas Jefferson University Hospital, Philadelphia, PA

PDF Download PDF

Dr. Greenspon reports he has received speaker honoraria from the following companies: Medtronic, Boston Scientific, St Jude Medical.
Manuscript received October 12, 2011, final version accepted October 27, 2011.

Address correspondence to: Arnold J. Greenspon, MD, Director, Cardiac Electrophysiology Laboratory, Thomas Jefferson University Hospital, Jefferson Heart Institute, 925 Chestnut Street, Mezzanine, Philadelphia, PA 19107. E-mail: arnold.greenspon@jefferson.edu

Case report

A 55-year-old man with treated hypertension and longstanding persistent atrial fibrillation was admitted for initiation of oral sotalol followed by electrical cardioversion after a prior attempt at cardioversion failed 1 month earlier. Initially, after adequate sedation was established, a 200-J biphasic QRS-synchronized shock (maximum energy) was delivered, which failed to terminate atrial fibrillation (Figure 1).

crm-02-12-596-f1.jpg

Figure 1: A 200-J biphasic QRS-synchronized shock (maximum energy) was delivered, which failed to terminate atrial fibrillation.

A second set of defibrillation patch electrodes was placed on the patient in an anterior-posterior position in a crisis-crossing fashion relative to the original set (Figure 2a,b). A second attempt was made using simultaneous, manual delivery of shocks from two defibrillators (single operator) for a total of 400 J. This failed to convert atrial fibrillation.

crm-02-12-596-f2.jpg

Figure 2: Patch placement and cardioversion using two external defibrillators. (a,b) The anterior and posterior positioning of the patch electrodes respectively. (c,d) Atrial fibrillation prior to the shock artifact followed by sinus rhythm.

A third attempt was made using both defibrillators, each at 200 J, each QRS synchronized, with simultaneous discharge of energy. This time an assistant provided direct manual pressure on both anterior patches in order to reduce transthoracic impedance (Figure 2c,d). This attempt successfully restored sinus rhythm. There were no short- or long-term complications from the procedure.

Discussion

The inability to cardiovert atrial fibrillation to sinus rhythm may be due to a high defibrillation threshold or failure to deliver adequate energy. Drugs such as ibutilide may lower the defibrillation threshold; however, administration of such agents are contraindicated in the patients already receiving class III antiarrhythmic agents such as sotalol.1 Inadequate energy delivery may be due to a suboptimal shock-vector or patient features (such as a large chest). Simultaneous delivery of two external shocks may overcome these limitations.

Previous reports of this technique have demonstrated the safety and efficacy of this approach. In one series of 99 patients who failed cardioversion with a single defibrillator, simultaneous delivery of monophasic external shocks through two defibrillators successfully restored sinus rhythm in 81%.2 The only reported complication was minor skin burns. In another study of 55 patients, 84% of patients were successfully cardioverted with simultaneous cardioversion using a total of 720 J.3 No patient developed hemodynamic compromise or congestive heart failure. In another report, 10 of 15 patients responded to monophasic 360-J shocks with pads placed in anterior–posterior and apex–anterior positions.4 Minor skin burns were noted in two patients.

Another theoretical concern with the technique of simultaneous energy delivery is atrial stunning.57 However, there is no definitive evidence that stunning is more severe with higher doses of energy delivered.

The patient did well after the cardioversion without evidence of skin burns, congestive heart failure, or other cardiac dysfunction at his 1-month follow-up visit. His atrial fibrillation recurred and he chose a rate control strategy over further rhythm control interventions.

Though this was an elective situation, the technique can be applied to emergent cardioversions as well. This case highlights the need to occasionally use our tools in new and creative ways when the standard approach fails to accomplish the objective. It is reassuring to know there is minimal increased risk.

References

  1. Oral H, Souza JJ, Michaud GF, Knight BP, Goyal R, Strickberger SA, Morady F. Facilitating transthoracic cardioversion of atrial fibrillation with ibutilide pretreatment. N Engl J Med 1999; 340:1849–1854. [CrossRef] [PubMed]
  2. Alaeddini J, Feng Z, Feghali G, Dufrene S, Davison Nh, Abi-Samra FM. Repeated dual external direct cardioversions using two simultaneous 360-J shocks for refractory atrial fibrillation are safe and effective. PACE 2005; 28:3–7. [CrossRef] [PubMed]
  3. Saliba W, Juratli N, Chung MK, et al. Higher energy synchronized external direct current cardioversion for refractory atrial fibrillation. J Am Coll Cardiol 1999; 34:2031–2034. [CrossRef] [PubMed]
  4. Bjerregaard P, El-Shafei A, Janosik DL, Schiller L, Quattromani A. Double external direct-current shocks for refractory atrial fibrillation. Am J Cardiol 1999; 83:972–974. [CrossRef] [PubMed]
  5. Melduni RM, Malouf JF, Chandrasekaran K, et al. New insights into the predictors of left atrial stunning after successful direct-current cardioversion of atrial fibrillation and flutter. J Am Soc Echocardiogr 2008; 21:848–854. [CrossRef] [PubMed]
  6. Melduni RM, Malouf JF, Chandrasekaran K, et al. New insights into the predictors of left atrial stunning after successful direct-current cardioversion of atrial fibrillation and flutter. J Am Soc Echocardiogr 2008; 21:848–854. [CrossRef] [PubMed]
  7. Fatkin D, Kuchar DL, Thornburn CW, Feneley MP. Transesophageal echocardiography before and during direct current cardioversion of atrial fibrillation: evidence for “atrial stunning” as a mechanism of thromboembolic complications. J Am Coll Cardiol 1994; 23:307–316. [CrossRef] [PubMed]

Advertisment